Louisiana, 2009Damaging Winds in Louisiana, May 26, 2009
May 26, 2009 · NWS LCH · 5 events in 1 county or zone
A line of severe thunderstorms moving eastward across southwest Louisiana during the afternoon hours produced several reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms moving eastward across southwest Louisiana during the afternoon hours produced several reports of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 26, 3:29 PM CST, 46 minutes earlier.
Area forecast discussion, May 26, 3:29 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
429 PM CDT TUE MAY 26 2009
.DISCUSSION...
4KM WRF HAS DONE A GENERALLY GOOD JOB DEPICTING THE DEVELOPMENT
AND MOVEMENT OF THE THUNDERSTORMS OVER EAST TEXAS...AND HAVE
RELIED ON IT HEAVILY FOR THE FORECAST THIS EVENING. THE TIMING OF
THE WRF WAS A LITTLE FASTER THAN WHAT HAS TRANSPIRED ON RADAR...SO
WILL IN TURN SLOW THE EASTWARD PROGRESSION. ACTIVITY IS EXPECTED
TO BE MOSTLY EAST OF THE SABINE RIVER BY 00Z...THEN CONTINUE
EAST-NORTHEASTWARD THROUGH THE REST OF LOUISIANA...AND EXIT THE
AREA PRIOR TO MIDNIGHT. WRF SHOWS GREATEST COVERAGE OVER CENTRAL
LOUISIANA...SO WILL CARRY HIGHEST CHANCES HERE AND TAPER DOWN TO
JUST A SLIGHT CHANCE OVER THE COASTAL WATERS.
GFS/ECMWF/NAM IN GENERALLY GOOD AGREEMENT ON THE COOL FRONT
PASSING THROUGH THE AREA WEDNESDAY NIGHT INTO EARLY THURSDAY...A
LITTLE EARLIER THAN WAS PROGGED YESTERDAY. IN ADVANCE OF THE
FRONT...THERE CONTINUES TO BE UNCERTAINTY WITH THE
TIMING/PLACEMENT OF CONVECTIVE CLUSTERS THAT MAY AFFECT US
THE GFS CONTINUES TO SUFFER FROM CONVECTIVE FEEDBACK...BUT HAS
ALSO REMAINED SOMEWHAT CONSISTENT WITH AN MCS AFFECTING THE
SOUTHERN ZONES AND COASTAL WATERS WEDNESDAY AFTERNOON/NIGHT. THE
LATEST RUN OF THE ECMWF HAS LOST THIS FEATURE ENTIRELY...WHILE THE
NAM GENERALLY SUPPORTS THE GFS. WILL CONTINUE WITH THE LIKELY POPS
WEDNESDAY AFTERNOON AND INCREASE POPS SLIGHTLY OVER THE COASTAL
WATERS AND I-10 CORRIDOR SOUTH FOR WEDNESDAY NIGHT INTO THURSDAY
MORNING.
MODELS SHOW MOISTURE LINGERING BEHIND THE FRONT ON THURSDAY...SO
WILL CONTINUE WITH A SLIGHT CHANCE INTO THURSDAY NIGHT. OTHERWISE...RAIN
CHANCES WILL COME TO AND END...PROBABLY A LITTLE SOONER THAN
FORECAST...AS DRIER AIR FILTERS INTO THE AREA BEHIND THE FRONT.
FRIDAY AND THE WEEKEND APPEAR RAIN FREE WITH INITIALLY DEEP
NORTHERLY FLOW AROUND A TROF DIGGING INTO THE SOUTHEAST
CONUS...FOLLOWED BY UPPER RIDGING TRANSLATING EAST ACROSS THE
REGION ON SUNDAY.
&&
.MARINE...
DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER
THE COASTAL WATERS THROUGH THURSDAY WHILE A LIGHT TO MODERATE
SOUTH FLOW CONTINUES. A LATE SEASON COOL FRONT WILL ADVANCE
THROUGH THE NORTHWEST GULF ON THURSDAY BRINGING A BRIEF OFFSHORE
FLOW. DRY HIGH PRESSURE WILL BECOME REESTABLISHED FOR THE
REMAINDER OF THE WEEK INTO THE WEEKEND...WITH RELATIVELY LIGHT
WINDS AND CALM SEAS PREVAILING.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 72 86 70 87 / 50 60 40 30
KBPT 72 86 70 88 / 30 60 40 20
KAEX 70 87 67 88 / 60 60 30 20
KLFT 70 86 70 86 / 50 60 40 40
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
PUBLIC/MARINE...13
Hazardous weather outlook, May 26, 4:44 AM CST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
544 AM CDT TUE MAY 26 2009
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-271045-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
544 AM CDT TUE MAY 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE
REGION AGAIN TODAY. NONE OF THIS ACTIVITY IS EXPECTED TO BE
SEVERE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE UNTIL A
WEAK FRONTAL PASSAGE THURSDAY. NONE OF THIS ACTIVITY IS EXPECTED
TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 26, 2:43 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
343 PM CDT TUE MAY 26 2009
LAZ027-TXZ182-262145-
VERNON LA-NEWTON TX-
343 PM CDT TUE MAY 26 2009
...SIGNIFICANT WEATHER ALERT FOR VERNON PARISH...SIGNIFICANT WEATHER
ALERT FOR NEWTON COUNTY UNTIL 445 PM CDT...
AT 342 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTHWEST OF TOLEDO BEND DAM...
MOVING EAST AT 15 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
TOLEDO BEND DAM BY 350 PM CDT
BURR FERRY BY 405 PM CDT
FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
24
Special weather statement, May 26, 2:54 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
354 PM CDT TUE MAY 26 2009
TXZ201-215-262200-
HARDIN TX-JEFFERSON TX-
354 PM CDT TUE MAY 26 2009
...SIGNIFICANT WEATHER ALERT FOR HARDIN AND JEFFERSON COUNTIES UNTIL
500 PM CDT...
AT 353 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER NOME...MOVING EAST AT 15 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
CHINA BY 415 PM CDT
BEVIL OAKS BY 430 PM CDT
BEAUMONT BY 500 PM CDT
FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
24
Special weather statement, May 26, 3:00 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
400 PM CDT TUE MAY 26 2009
LAZ027>032-262300-
RAPIDES LA-VERNON LA-AVOYELLES LA-EVANGELINE LA-ALLEN LA-
BEAUREGARD LA-
400 PM CDT TUE MAY 26 2009
...SIGNIFICANT WEATHER ALERT FOR RAPIDES...VERNON...AVOYELLES...
EVANGELINE...ALLEN AND BEAUREGARD PARISHES UNTIL 600 PM CDT...
AT 458 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM
DEVILLE TO ALEXANDRIA TO LONGVILLE...MOVING SOUTHEAST AT 10 MPH.
* THESE STRONG THUNDERSTORMS WILL BE NEAR...
UNION HILL BY 510 PM CDT
GRANT BY 515 PM CDT
WOODWORTH BY 520 PM CDT
DRY CREEK BY 525 PM CDT
ELIZABETH BY 530 PM CDT
FOREST HILL BY 540 PM CDT
FREQUENT CLOUD TO GROUND LIGHTNING...PEA SIZE HAIL...AND WIND GUSTS
TO 50 MPH ARE LIKELY WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE
PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE
AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND
BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SHAMBURGER
Local storm report, May 26, 3:08 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
408 PM CDT TUE MAY 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL WARREN 30.61N 94.41W
05/26/2009 M0.75 INCH TYLER TX PUBLIC
WARREN HIGH SCHOOL REPORTS PENNY SIZE HAIL.
&&
MGRIFFINLocal storm report, May 26, 3:40 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
440 PM CDT TUE MAY 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL VIDOR 30.13N 94.00W
05/26/2009 M0.25 INCH ORANGE TX BROADCAST MEDIA
KFDM-TV METEOROLOGIST REPORTED PEA SIZE HAIL IN VIDOR.
&&
SHAMBURGERLocal storm report, May 26, 3:47 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
447 PM CDT TUE MAY 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM TSTM WND DMG 3 W BURR FERRY 31.06N 93.54W
05/26/2009 NEWTON TX LAW ENFORCEMENT
TREES WERE BLOWN DOWN BY THE HIGHWAY 63 BRIDGE EAST OF
BURKEVILLE. REPORTED BY NEWTON COUNTY SHERIFF OFFICE.
&&
SHAMBURGERThunderstorm Wind, Calcasieu
- When
- May 26, 4:15 PM CST
- Where
- Calcasieu County, Starks
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 30.320, -93.670
Calcasieu Parish Sheriff Office reported trees and power lines blown down in Starks with widespread power outages.
Thunderstorm Wind, Calcasieu
- When
- May 26, 4:20 PM CST
- Where
- Calcasieu County, De Quincy
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 30.450, -93.430
Calcasieu Parish Sheriff Office reported trees and power lines down in DeQuincy.
Thunderstorm Wind, Calcasieu
- When
- May 26, 4:30 PM CST
- Where
- Calcasieu County, Edgerly
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 30.230, -93.500
Calcasieu Parish Sheriff Office reported trees and power lines down near Edgerly.
Thunderstorm Wind, Calcasieu
- When
- May 26, 4:49 PM CST
- Where
- Calcasieu County, 0.73 mi NNW of Lake Charles
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 30.240, -93.204
The public reported large oak trees blown down on Jackson Street in north Lake Charles.
Thunderstorm Wind, Calcasieu
- When
- May 26, 4:50 PM CST
- Where
- Calcasieu County, 1.18 mi S of Lake Charles Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.213, -93.232
Calcasieu Parish Emergency Manager estimated 60 mph wind gusts at the intersection of Lake Street and Sallier Street in Lake Charles.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in North Carolina, May 26, 2009$2.6 million · 5 events
- Hail and Damaging Winds in Texas, May 26 to 27, 2009$133,000 · 2 in hail · 55 events
- Flash Flood and Hail in Ohio, May 26, 2009$438,000 · 1 in hail · 4 events
- Flash Flood and Damaging Winds in Arkansas, May 26, 2009$30,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Texas, May 26, 2009$20,000 · 53 kt wind · 5 events
- Lightning Strike in Alaska, May 26, 20092 injured · 1 event
- Hail in Texas, May 26, 20091.25 in hail · 9 events
- Drought in Texas, May 26 to 31, 20098 events
- Hail and Damaging Winds in Florida, May 26, 2009$2,000 · 1 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 26, 200952 kt wind · 6 events
- Flash Flooding and Flood in North Carolina, May 26, 2009$10,000 · 5 events
- Flash Flooding in Virginia, May 26, 20095 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174189, 174190, 174191, 174188, 174192.